Missouri, 2013

Heavy Snow in Missouri, March 24, 2013

March 24, 2013 · NWS LSX · 14 events in 14 counties and zones

A major spring snowstorm hit the region on Palm Sunday, 3/24/2013. 6 to 11 inches of snow fell across Central, Northeast and East Central Missouri.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A major spring snowstorm hit the region on Palm Sunday, 3/24/2013. 6 to 11 inches of snow fell across Central, Northeast and East Central Missouri. Thunder snow was reported in many areas with the snow falling at a rate of 2 inches per hour. Since the snow fell from late Saturday night and Sunday, overall impacts were minimal. Most area schools were closed Monday. However since temperatures warmed into the 30s Monday, area roads were in good shape by Monday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 23, 10:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 23, 10:04 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1104 PM CDT SAT MAR 23 2013

.UPDATE...
ISSUED AT 937 PM CDT SAT MAR 23 2013

NOT MUCH CHANGE TO PREVIOUS THINKING. RAIN HAS MOVED INTO THE CWA...
WITH SHOWERS ALONG AND SOUTH OF I-44 BEING FORCED BY THE LOW LEVEL
MOISTURE CONVERGENCE COMPARED TO THE BANDED PRECIPITATION OCCURRING
OVER WEST CENTRAL AND NORTHERN MISSOURI. PRECIPITATION HAS BEEN
MAINLY RAIN THOUGH KIRK HAS CHANGED OVER TO -SN IN THE PAST HOUR.
HAVE BACKED OFF SLIGHTLY ON THE CHANGEOVER OVER THE FAR
NORTHWESTERN PART OF THE CWA THROUGH MIDNIGHT AND HAVE CONFINED
ANY ACCUMULATING SNOW THROUGH 06Z OVER THE FAR NORTHWESTERN
COUNTIES. OVERNIGHT TRENDS STILL LOOK GOOD IN TERMS OF THE
CHANGEOVER FROM NORTHWEST TO SOUTHEAST WITH ACCUMULATIONS OF 1-2".

TEMPERATURES HAVE NOT DROPPED MUCH OUTSIDE OF WHERE THERE HAS BEEN
STEADY PRECIPITATION...SO HAVE SLOWED HOW QUICKLY THE TEMPERATURES
WILL DROP THE REST OF THE NIGHT AND RAISED LOWS A DEGREE OR TWO IN
THE SOUTH.

QUICK LOOK AT THE NEW NAM STILL SHOWS A DEEP CLOSED LOW MOVING
ACROSS MISSOURI AND ILLINOIS WITH INTENSE ASCENT SUPPORTING HEAVY
SNOWFALL ACROSS MUCH OF THE AREA ON SUNDAY.

BRITT

&&

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 403 PM CDT SAT MAR 23 2013

(TONIGHT THROUGH SUNDAY NIGHT)

MOST MODEL GUIDANCE CAME IN THIS MORNING LOOKING REMARKABLY SIMILAR
TO PREVIOUS RUNS.  THE ONE OUTLIER WAS THE GFS WHICH TOOK THE
POSITIONS OF THE LOW AT VARIOUS LEVELS AND PUSHED THEM ALL FURTHER
SOUTH.  THE REST OF THE GUIDANCE WAS PRETTY STEADY...TAKING THE
850MB LOW JUST SOUTH OF ST. LOUIS SUNDAY UP INTO THE OHIO VALLEY BY
SUNDAY NIGHT.  THE THERMODYNAMICS OF THIS SYSTEM REMAIN BASICALLY
UNCHANGED.  THE FIRST WAVE OF PRECIP IS ALREADY STARTING OVER
WESTERN MISSOURI.  THIS WILL BE THE WARM ADVECTION WING AS THE
SYSTEM GATHERS STRENGTH OVER THE EASTERN PLAINS.  STILL SOME
QUESTION AS TO HOW QUICKLY/HOW FAR SOUTH THE PRECIPITATION WILL
CHANGE FROM RAIN TO SNOW AS THERE APPEARS TO BE A WEDGE OF VERY DRY
LOW LEVEL AIR.  DEWPOINTS MIXED OUT INTO THE 20S THIS AFTERNOON
ACROSS MOST OF THE AREA.  GOING TO HAVE TO WATCH THE RAIN/SNOW LINE
VERY CLOSELY...EVEN AS FAR SOUTHEAST AS ST. LOUIS.  JUST SAW AN
ACARS SOUNDING FROM KSTL WHICH SHOWS A VERY DRY BOUNDARY LAYER...AS
WELL AS ANOTHER VERY DRY LAYER FROM 800-700MB.  IF THIS DRY LAYER
CAN PERSIS UNTIL THE PRECIP STARTS...THE PRECIP WILL CHANGE TO SNOW
CONSIDERABLY MORE QUICKLY THAN FORECAST.

REGARDLESS...THE BULK OF THE SNOW IS LIKELY TO BE WITH THE
DEFORMATION ZONE ON SUNDAY.  ALL INDICATORS POINT TO HEAVY SNOW WITH
STRONG VERTICAL MOTION AHEAD OF THE 500MB LOW...ABUNDANT MOISTURE
AND EYE-POPPING LOW-MID LEVEL FRONTOGENESIS WRAPPING AROUND THE LOW
LEVEL CIRCULATION.  ICING ON THE HEAVY SNOW CAKE ON SUNDAY CONTINUES
TO BE EPV VALUES BETWEEN -0.5 AND +0.25 INDICATING CSI/CI IN THE
COLUMN...AND OF COURSE 50-100J/KG OF CAPE WRAPPING INTO THE SYSTEM.
ALL OF THE MODELS SLOW THE SYSTEM DOWN A BIT FROM EARLIER
FORECASTS....SO HAVE CONVERTED THE REST OF THE WATCH TO A
WARNING...AND KEPT THE WARNING GOING IN THE ST. LOUIS METRO AREA
EAST AND NORTHEAST THROUGH MIDNIGHT SUNDAY NIGHT TO ACCOUNT FOR THE
SLOWER MOVEMENT OF THE DEF-ZONE.  STORM TOTAL SNOWFALL AMOUNTS ARE A
LITTLE HIGHER THAN PREVIOUS FORECASTS WITH THE SLOWER DEF-ZONE...BUT
STILL EXPECT THE HEAVIEST BAND TO BE ALONG AND NORTH OF THE I-70
CORRIDOR.

CARNEY

&&

.LONG TERM...(SUNDAY THROUGH NEXT SATURDAY)
ISSUED AT 403 PM CDT SAT MAR 23 2013
(MONDAY-TUESDAY)

RENMANTS OF NORTHERN ROCKIES LOW FORECAST TO ROTATE SE AROUND THE
BACK SIDE OF THE EXITING SYSTEM...AND INTO MISSOURI...ON MONDAY.
WITH THE UNSEASONABLY COLD AIRMASS...SCATTERED SNOW SHOWERS SHOULD
BE FAIRLY COMMON ACROSS MOST OF THE CWA. THIS PRECIP THREAT SHOULD
WIND DOWN TO FLURRIES ON MONDAY EVENING AS REMNANTS OF THE UPPER LOW
DRIFTS INTO THE OHIO VALLEY.

TUESDAY SHOULD BE A DRY DAY AS N-S AXIS OF CANADIAN HIGH APPROACHES
FROM THE WEST.  DIRTY NW FLOW AND LOW LEVEL CYCLONIC CIRCULATION
SHOULD MEAN A FAIR AMOUNT OF CLOUDINESS...BUT HAVE KEPT THE FORECAST
DRY FOR NOW.

WITH 850MB TEMPS AOB -8 THROUGH MUCH OF THE EARLY WEEK AND
CONSIDERABLE CLOUDINESS...DAYTIME HIGHS ARE GOING TO CONTINUE THEIR
STRUGGLE TO EVEN COME CLOSE TO NEAR AVERAGE LEVELS.  ATTM...HAVE
KEPT HIGHS PRETTY MUCH IN THE 30S...WITH OVERNIGHT LOWS IN THE 20S.

(WEDNESDAY-SATURDAY)

BROAD MEAN TROF OVER THE EASTERN CONUS IS EXPECTED TO HOLD TOUGH
INTO THE LATTER HALF OF NEXT WEEK.  TRANQUIL WEATHER SHOULD CONTINUE
ON WEDNESDAY AS THE RIDGE WORKS ACROSS THE AREA....BUT AFTER MIDWEEK
MEDIUM RANGE SOLUTIONS ARE HINTING AT SEVERAL DISTURBANCES RIPPLING
DOWN THE BACK SIDE OF THE UPPER TROF...SO HAVE A SMATTERING OF
SLIGHT CHANCE/LOW CHANCE POPS IN THE THURSDAY-FRIDAY TIME FRAME.
HOWEVER...DID TIE A HIGHER COVERAGE OF CHANCE POPS TO THE FRIDAY
NIGHT/SATURDAY TIME FRAME.  UPPER LOW IS FORECAST TO PUSH INTO THE
GREAT LAKES DURING THIS TIME...WITH A TROF EXTENDING SW OF THE LOW
SWEEPING ACROSS THE AREA.

TEMPERATURES WILL GRADUALLY MODERATE DURING THIS TIME...BUT IN SPITE
OF THAT IT CERTAINLY APPEARS THAT READINGS WILL REMAIN AT OR BELOW
NORMAL.

TRUETT

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1043 PM CDT SAT MAR 23 2013

SCATTERED SHOWERS AND AREAS OF RAIN CONTINUE TO MOVE THROUGH THE
TAF SITES THIS EVENING AHEAD OF AN APPROACHING UPPER LEVEL
DISTURBANCE IN THE PLAINS. THE CLOUD CEILINGS WILL GRADUALLY LOWER
INTO THE MVFR CATAGORY BY 06Z SUN AS THE LOW LEVELS OF THE
ATMOSPHERE SATURATE. AS COLDER AIR FILTERS SEWD INTO THE REGION
LATE TGT THE RAIN WILL CHANGE OVER TO SNOW IN UIN AND COU AROUND
06-07Z SUN AND IN THE ST LOUIS METRO AREA AROUND 08-10Z SUN WITH
CEILINGS AND VSBYS LOWERING INTO THE IFR OR LIFR CATAGORY. THERE
MAY BE A BRIEF LULL IN THE SNOW EARLY SUN MRNG...BUT THEN THE SNOW
SHOULD BECOME HEAVY LATE SUN MRNG AND EARLY SUN AFTN AS THE
DEEPENING UPPER LEVEL AND ASSOCIATED SFC LOW PASS S-SE OF THE TAF
SITES. THE SNOW SHOULD TAPER OFF FROM W TO E LATE SUN AFTN AND
SUN EVNG AS THE STORM SYSTEM BEGINS TO PULL E-SE OF OUR AREA WITH
GRADUALLY IMPROVING VSBYS. E-NELY SFC WINDS WILL GRADUALLY BACK AROUND
TO A NLY DIRECTION SUN MRNG...AND THEN TO A NWLY DIRECTION SUN
AFTN. THE SFC WIND SPEEDS WILL INCREASE LATE TGT AND SUN MRNG
ALONG WITH BECOMING GUSTY AS THE SFC LOW DEVELOPS AND DEEPENS SE
OF THE TAF SITES.

SPECIFICS FOR KSTL...PERIODS OF RAIN WILL CONTINUE WITH A
GRADUALLY LOWERING CLOUD CEILING INTO THE MVFR CATAGORY BY 06Z
SUN. THE RAIN WILL CHANGE OVER TO SNOW BETWEEN 08-10Z SUN WITH
CIGS AND VSBYS LOWERING INTO THE IFR OR EVEN LIFR CATAGORY. THERE
MAY BE A BRIEF LULL IN THE PRECIPITATION AROUND 12Z SUN...BUT THEN
RAMP UP LATE SUN MRNG AND CONTINUING EARLY SUN AFTN WITH HEAVY
SNOW AT TIMES. THE SNOW SHOULD GRADUALLY TAPER OFF LATE SUN AFTN
AND THROUGH SUN NGT WITH SLOWLY IMPROVING CEILINGS AND VSBYS. NELY
SFC WIND WILL INCREASE THROUGH THE LATE NGT HOURS AND ON SUN
ALONG WITH BECOMING GUSTY. THE NELY SFC WIND WILL BACK AROUND TO A
NLY DIRECTION SUN MRNG AND A NWLY DIRECTION SUN AFTN. RELATIVELY
STRONG AND GUSTY NWLY SFC WINDS WILL CONTINUE SUN NGT WITH BLOWING
SNOW POSSIBLY REDUCING VSBYS.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM CDT SUNDAY FOR
     CRAWFORD MO-IRON MO-MADISON MO-REYNOLDS MO-ST. FRANCOIS MO-
     STE. GENEVIEVE MO-WASHINGTON MO.

     WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-JEFFERSON
     MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONITEAU MO-MONROE
     MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-SHELBY MO-WARREN
     MO.

     WINTER STORM WARNING UNTIL MIDNIGHT CDT SUNDAY NIGHT FOR ST.
     CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM CDT SUNDAY FOR
     RANDOLPH IL-WASHINGTON IL.

     WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR ADAMS IL-BROWN IL-
     MONROE IL-PIKE IL.

     WINTER STORM WARNING UNTIL MIDNIGHT CDT SUNDAY NIGHT FOR BOND IL-
     CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
     MACOUPIN IL-MADISON IL-MARION IL-MONTGOMERY IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Mar 23, 4:14 PM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SAT MAR 23 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241230-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
514 PM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

RAIN AND SNOW WILL MOVE INTO THE REGION THIS EVENING...WITH THE
PRECIPITATION CHANGING TO ALL SNOW IN AREAS GENERALLY ALONG AND
NORTH OF INTERSTATE 70. SEVERAL INCHES OF SNOW ACCUMULATION IS
EXPECTED BY MORNING. A WINTER STORM WARNING IS NOW IN EFFECT FOR
MUCH OF CENTRAL...EAST CENTRAL AND NORTHEAST MISSOURI AND WEST
CENTRAL AND SOUTH CENTRAL ILLINOIS. FOR ADDITIONAL INFORMATION...
PLEASE REFER TO THE WARNING STATEMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW IS EXPECTED TO CONTINUE TO SPREAD SOUTH DURING THE DAY ON
SUNDAY. THE SNOW WILL BE HEAVY AT TIMES BEFORE DIMINISHING DURING
THE EVENING HOURS. HIGHEST SNOW ACCUMULATIONS ARE EXPECTED TO BE
ALONG AND NORTH OF A JEFFERSON CITY TO ST. LOUIS TO SALEM ILLINOIS
LINE WHERE 6 TO 11 INCHES OF SNOW IS LIKELY. LESSER AMOUNTS OF 2
TO 5 INCHES ARE LIKELY FURTHER SOUTH WHERE A WINTER WEATHER
ADVISORY IS IN EFFECT. WINTER STORM WARNINGS AND ADVISORIES ARE IN
EFFECT INTO SUNDAY EVENING...SO PLEASE REFER TO THOSE PRODUCTS FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE...IF OBSERVED.

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Audrain

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Audrain forecast zone
Reported by
Trained Spotter
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Heavy Snow, Callaway

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Callaway forecast zone
Reported by
Trained Spotter
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Heavy Snow, Cole

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Cole forecast zone
Reported by
Trained Spotter
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Heavy Snow, Lewis

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Lewis forecast zone
Reported by
Trained Spotter
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Heavy Snow, Moniteau

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Moniteau forecast zone
Reported by
Trained Spotter
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Heavy Snow, Montgomery

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Heavy Snow, Osage

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Osage forecast zone
Reported by
Trained Spotter
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Heavy Snow, Pike

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Heavy Snow, Ralls

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Ralls forecast zone
Reported by
Trained Spotter
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Heavy Snow, Shelby

When
March 24, 1:00 AM CST to 5:00 PM CST
Where
Shelby forecast zone
Reported by
Trained Spotter
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435223, 435224, 435225, 435226, 435227, 435229, 435230, 435231, 435232, 435233, 435234, 435235, 435236, 435237.